Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 15, NWS Pueblo, CO

May 24, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 3:32 PM MDT for El Paso County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 3:32 PM MDT (21:32 UTC)
Expired
May 24, 1998, 4:30 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
May 24, 3:35 PM MDTHail 0.75Security, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS1 KPUB 242133 RRA
SVRPUB
COC041-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 330 PM MDT...RADAR SHOWED SEVERE STORMS 2 MILES EAST OF
  SECURITY-WIDEFIELD OR 8 MILES SOUTHEAST OF DOWNTOWN
  COLORADO SPRINGS...AND 6 MILES EAST OF TRUCKTON OR 35 MILES
  EAST SOUTHEAST OF COLORADO SPRINGS.  THESE STORMS WERE MOVING EAST
  AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE AREAS ALONG AND SOUTH OF HIGHWAY 94
NEAR AND EAST OF SECURITY-WIDEFIELD THROUGH 4 PM. THE SECOND STORM
WILL AFFECT THE AREAS EAST OF TRUCKTON TO THE LINCOLN COUNTY BORDER
THROUGH 4 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THESE STORMS IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 24, 2:29 PM MDT, 1 hour 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN MAY 24 1998

WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE
THUNDERSTORM ACTIVITY.  WILL KEEP GOING FORECAST OF SCATTERED
THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY
NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING
2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9
SOUNDING INFO.  MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY
BELOW THIS MORNING'S VALUES.

"7"

In the hours before

Special weather statement, May 24, 12:08 PM MDT, 3 hours 24 minutes before
COZ071-072-241910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT SUN MAY 24 1998

THUNDERSTORMS DEVELOPING IN EL PASO COUNTY.  AT 1205 PM MDT PUEBLO
DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHERN
COLORADO SPRINGS AND WEST OF MONUMENT.  THESE THUNDERSTORMS WERE
MOVING TO THE EAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40
MPH AND VERY HEAVY RAINFALL.

7
Local storm report, May 24, 1:51 PM MDT, 1 hour 41 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
151 PM MDT SUN MAY 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    4.8 SW COLORADO SPRINGS   CO   0.88 HAIL
05/24/98   EL PASO

0112 PM    3 S COLORADO SPRINGS      CO   0.75 HAIL
05/24/98   EL PASO
Special weather statement, May 24, 2:18 PM MDT, 1 hour 14 minutes before
COZ071-072-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN MAY 24 1998

...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY...

THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF
HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS
WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF
HEAVY RAIN...AND WINDS UP TO 40 MPH.

AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES
NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF
SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 2:18 PM MDT, 1 hour 14 minutes before
COZ071-072-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN MAY 24 1998

...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY...

THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF
HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS
WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF
HEAVY RAIN...AND WINDS UP TO 40 MPH.

AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES
NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF
SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 2:53 PM MDT, 39 minutes before
COZ071-242140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO
SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS
THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS
AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 2:53 PM MDT, 39 minutes before
COZ071-242140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO
SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS
THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS
AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:55 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
May 24, 2:25 PM MDTSevere Thunderstorm WarningPUBEl Paso50 min
May 24, 4:14 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
May 24, 4:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
May 24, 5:20 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
May 24, 5:50 PM MDTTornado WarningPUBKiowa60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.